Alert archive / Puerto Rico / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS JSJ

November 13, 2018

NWS JSJ issued this flash flood watch at Nov 13, 2018, 8:19 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2018, 8:19 AM CST (14:19 UTC)
Expired
Nov 13, 2018, 3:11 PM CST
In force
7 hr
Issued by
NWS JSJ
Flood severity
None

The text

As transmitted.

656 
WGCA62 TJSJ 131419
FFASJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH
National Weather Service San Juan PR
1019 AM AST Tue Nov 13 2018

...Unstable weather conditions associated with a strong tropical
wave will cause heavy to moderate rainfall through Thursday...

.Deep tropical moisture associated with a strong tropical wave 
will result in periods of heavy to moderate rainfall. In addition,
previous rainfall that fell over the weekend will increase the 
likely-hood for flashy rivers to rise quickly and for mudslides 
across areas of steep terrain through at least Thursday.


PRZ001>013-VIZ001-002-132230-
/O.NEW.TJSJ.FF.A.0004.181113T1419Z-181115T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
St.Thomas...St. John...and Adjacent Islands-St Croix-
Including the cities of Bayamon, Carolina, Catano, Guaynabo, 
San Juan, Toa Alta, Toa Baja, Trujillo Alto, Ceiba, Canovanas, 
Fajardo, Humacao, Loiza, Luquillo, Naguabo, Rio Grande, Arroyo, 
Guayama, Maunabo, Patillas, Salinas, Yabucoa, Aguas Buenas, 
Caguas, Cayey, Cidra, Comerio, Gurabo, Juncos, Las Piedras, 
San Lorenzo, Arecibo, Barceloneta, Dorado, Florida, Manati, 
Vega Alta, Vega Baja, Aibonito, Baranquitas, Ciales, Coamo, 
Corozal, Jayuya, Morovis, Naranjito, Orocovis, Villalba, 
Guayanilla, Juana Diaz, Yauco, Penuelas, Ponce, Santa Isabel, 
Aguadilla, Camuy, Hatillo, Isabela, Quebradillas, Adjuntas, 
Lares, Las Marias, Maricao, Sabana Grande, San Sebastian, Utuado,
Aguada, Anasco, Hormigueros, Mayaguez, Moca, Rincon, San German, 
Cabo Rojo, Guanica, Lajas, Culebra, Vieques, Anna's Retreat, 
Charlotte Amalie, Charlotte Amalie East, Charlotte Amalie West, 
Cruz Bay, Christiansted, Frederiksted, Frederiksted Southeast, 
and Grove Place
1019 AM AST Tue Nov 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

The National Weather Service in San Juan has issued a

* Flash Flood Watch for Puerto Rico and the U.S. Virgin Islands.

* Through Thursday afternoon

* There is a high risk for flash flooding across Puerto Rico and
  the local islands through Thursday afternoon as a strong
  tropical wave moves to the west-northwest of Puerto Rico.
  However, the moisture associated with the tropical wave will
  continue to pool over Puerto Rico, U.S. Virgin Islands and the 
  local islands through Thursday.

* This moisture, combined with favorable upper level dynamics and
  local effects, will increase the risk for flooding and 
  mudslides across across the local islands through Thursday 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
611 
WGCA62 TJSJ 132111
FFASJU

FLASH FLOOD WATCH
National Weather Service San Juan PR
511 PM AST Tue Nov 13 2018

...Unstable weather conditions associated with a strong tropical
wave will cause moderate to heavy rainfall through Thursday...

.Deep tropical moisture associated with a strong tropical wave
will result in periods of moderate to heavy rainfall. In 
addition, previous rainfall that fell over the weekend will 
increase the likely-hood for rivers to rise quickly and for 
mudslides across areas of steep terrain through at least Thursday.

PRZ001>013-VIZ001-002-141000-
/O.CAN.TJSJ.FF.A.0004.000000T0000Z-181115T1800Z/
/O.CON.TJSJ.FF.A.0005.000000T0000Z-181115T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
St.Thomas...St. John...and Adjacent Islands-St Croix-
Including the cities of Bayamon, Carolina, Catano, Guaynabo, 
San Juan, Toa Alta, Toa Baja, Trujillo Alto, Ceiba, Canovanas, 
Fajardo, Humacao, Loiza, Luquillo, Naguabo, Rio Grande, Arroyo, 
Guayama, Maunabo, Patillas, Salinas, Yabucoa, Aguas Buenas, 
Caguas, Cayey, Cidra, Comerio, Gurabo, Juncos, Las Piedras, 
San Lorenzo, Arecibo, Barceloneta, Dorado, Florida, Manati, 
Vega Alta, Vega Baja, Aibonito, Baranquitas, Ciales, Coamo, 
Corozal, Jayuya, Morovis, Naranjito, Orocovis, Villalba, 
Guayanilla, Juana Diaz, Yauco, Penuelas, Ponce, Santa Isabel, 
Aguadilla, Camuy, Hatillo, Isabela, Quebradillas, Adjuntas, 
Lares, Las Marias, Maricao, Sabana Grande, San Sebastian, Utuado,
Aguada, Anasco, Hormigueros, Mayaguez, Moca, Rincon, San German, 
Cabo Rojo, Guanica, Lajas, Culebra, Vieques, Anna's Retreat, 
Charlotte Amalie, Charlotte Amalie East, Charlotte Amalie West, 
Cruz Bay, Christiansted, Frederiksted, Frederiksted Southeast, 
and Grove Place
511 PM AST Tue Nov 13 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...

The Flash Flood Watch continues for

* Puerto Rico and the U.S. Virgin Islands. 

* Through Thursday afternoon

* There is a high risk for flash flooding across Puerto Rico and
  the U.S. Vrigin Islands through Thursday afternoon as a strong
  tropical wave just east of the area moves to the west-northwest
  and across the islands during the next day or so. However, the
  moisture associated with the tropical wave will continue to pool
  over the area through Thursday.
 
* This moisture, combined with an upper level trough, will
  increase the risk for flooding, especially from Wednesday
  morning through Wednesday evening across the local islands.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor for the latest forecasts and be prepared to
take action should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood watch went out at Nov 13, 3:38 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Nov 13, 3:38 AM CST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
538 AM AST Tue Nov 13 2018

.SYNOPSIS...
A surface trough east northeast of the region that the National Hurricane
Center is monitoring for potential development Invest 96L, has become
less organized overnight. The potential for becoming a tropical cyclone
has therefore decreased and it is expected to move west northwest across
the Atlantic Waters north of PR/USVI over the next few days. However,
enhanced showers and thunderstorm activity associated with an active
tropical wave now moving through the Leeward Islands has continued
during the overnight hours as it continued westward while interacting
with a mid to upper level trough and associated Low. The brisk northeasterly
winds will continued to transport periods of showers and isolated thunderstorms
with gusty winds to the north and east coastal sections of the islands
today through at least Wednesday.

&&

.SHORT TERM...Today through Thursday...
The combination of an active tropical wave over the eastern
Caribbean and an upper level low over Puerto Rico and the U.S.
Virgin Islands will maintain a very moist and unstable pattern
through Thursday. Both features will move in phase westward over
the next few days enhancing the moisture transport and low level
convergence across the northeast Caribbean region. With good upper
level dynamics and moisture well above normal, showers and
thunderstorms are forecast to affect the U.S. Virgin Islands and
most of Puerto Rico at times...producing rainfall accumulations of
1- 4 inches during the next 72 hours. This additional rainfall
over saturated soils will likely result in landslides and flooding
in portions of the U.S. Virgin Islands and Puerto Rico. Therefore
the people in PR/USVI stay tuned for any statements, watches or
warnings from your National Weather Service forecast office in San
Juan over the next 48-72 hours.

.LONG TERM...Friday through Tuesday...
The tropical wave is expected to exit the region by Friday as
high pressure ridge will build north and east of the region while
increasing the east to northeast trade winds. Although a gradual
drying trend is expected by Friday and into the weekend, expect a
surge of moisture in the brisk easterly trade winds to move across
the region and bring periods of cloudiness and periods of quick passing
trade winds showers to the islands and coastal waters. Afternoon
convection each day will be focused mainly over parts of the interior
and downstream of El Yunque rainforest around the San Juan metro,
as well as on the west end and downwind of the U.S.V.I. By then
most of the activity should be in the form of streamers.

Over the weekend and through the early part of the following week,
the mid to upper level ridge is forecast to build across the region
resulting in continued erosion of low level moisture and the suppressing
of widespread afternoon convective development. The Atlantic surface
high pressure ridge is to also build north of the region and tighten
the local pressure gradient. This will lead to increasing easterly
trade winds through early next week resulting in breezy conditions.
Showers and thunderstorm development if any, should be then limited
to the overnight and early morning hours, followed by the more typical
afternoon convection each day.

&&

.AVIATION...Quick passing SHRA/ISOLD TSRA will affect the terminals
at times through the forecast period. As a result, brief periods
MVFR conds are possible as the SHRA/TSRA pass by. Mountain
obscurations are likely along the interior portions of Puerto Rico.
LLVL winds will increase to 15-25 kts below FL150, with higher gusts
when SHRA/TSRA pass by.

&&

.MARINE...Increasing and deteriorating wind driven seas are
expected to create continuous hazardous marine conditions for the
next several days across the regional waters. Overall seas should
range between 6-8 feet occasional up to 10 feet offshore, with
breezy trade winds of 15-25 kt with higher gusts. These conditions
are expected to persist through Wednesday with the passing of a
tropical wave, currently moving across the Leeward islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  78  89  77 /  50  70  60  40
STT  86  78  86  78 /  50  60  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through this afternoon for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast-
     Western Interior.

     High Rip Current Risk through this afternoon for Vieques.

VI...High Rip Current Risk through this afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 6 PM AST this evening for Caribbean
     Waters of Puerto Rico from 10 NM to 17N.

     Small Craft Advisory until 6 PM AST Wednesday for Coastal Waters
     of Northern Puerto Rico out 10 NM.

     Small Craft Advisory until 6 PM AST Saturday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N.

     Small Craft Advisory until 6 AM AST Thursday for Coastal Waters
     of Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM.

     Small Craft Advisory until 6 AM AST Wednesday for Coastal Waters
     OF Northwestern Puerto Rico out 10 NM-Mona Passage
     Southward to 17N.

&&

SHORT TERM...ER
LONG TERM....RAM
Hazardous weather outlook, Nov 13, 6:37 AM CST, 1 hour 42 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
442 AM AST martes 13 de noviembre de 2018

AMZ710>745-PRZ001>013-140845-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Interior Central-Ponce y Vecindad-Noroe15ste- Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y
lejanas a la costa del Atlantico y Caribe-
442 AM AST martes 13 de noviembre de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia intensa y
vientos en rafaga fuertes a traves del noreste, interior y suroeste
de Puerto Rico.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de riachuelos a traves de sectores de Puerto Rico,
especialmente en el noreste, interior y suroeste. Lluvia adicional
sobre terrenos saturados pudiera causar deslizamientos de tierra en
areas de terreno empinado.

.Vientos...Vientos de 20 a 25 mph son posibles a traves del area de
pronostico, especialmente en las aguas regionales.

.Oleaje...Se espera oleaje picado de 20 a 25 mph a traves de la
mayoria de las aguas.

.Corrientes marinas...Existe riesgo alto de corrientes marinas a
traves de las playas del norte de Puerto Rico, Culebra, Vieques.

.Dias dos a siete...miercoles a lunes

La combinacion de una onda tropical sobre el este del Caribe y una
vaguada en la altura sobre la region mantendra un patron bien humedo
e inestable hasta el jueves. Oleaje picado probablemente continuara
hata finales de semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-140845-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
442 AM AST martes 13 de noviembre de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia intensa y
vientos en rafaga fuertes sobre las Islas Virgenes. Lluvia adicional
sobre terrenos saturados pudiera causar deslizamientos de tierra en
areas de terreno empinado.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de riachuelos a traves de sectores de Islas Virgenes.
Lluvia adicional sobre terrenos saturados pudiera causar
deslizamientos de tierra en areas de terreno empinado.

.Vientos...Vientos de 20 a 25 mph son posibles a traves del area de
pronostico, especialmente en las aguas regionales.

.Oleaje...Se espera oleaje picado de 20 a 25 mph a traves de la
mayoria de las aguas.

.Corrientes marinas...Existe riesgo alto de corrientes marinas para
las playas del noroeste de San Thomas y la mayoria de las playas del
norte y este de Santa Cruz.

.Dias dos a siete...miercoles a lunes

La combinacion de una onda tropical sobre el este del Caribe y una
vaguada en la altura sobre la region mantendra un patron bien humedo
e inestable hasta el jueves. Oleaje picado probablemente continuara
hata finales de semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 4:21 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 13, 4:37 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 13, 5:51 AM CSTAreal Flood AdvisoryJSJ54 min
Nov 13, 8:19 AM CSTFlash Flood WatchJSJ42 hr
Nov 13, 1:31 PM CSTSpecial Marine WarningJSJ59 min
Nov 13, 2:33 PM CSTSpecial Marine WarningJSJ57 min
Nov 13, 2:49 PM CSTRip Current StatementJSJ11 hr
Nov 13, 3:27 PM CSTSpecial Marine WarningJSJ63 min
Nov 13, 4:20 PM CSTSpecial Weather StatementJSJ40 min
Nov 13, 12:26 PM CSTAreal Flood AdvisoryJSJ2 hr
Nov 13, 5:19 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Watches in Puerto Rico, 2018Flash Flood Watches in U.S. Virgin Islands, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.